Background: Quinine-associated thrombotic thrombocytopenic purpuraâ€“hemolytic uremic syndrome (TTPâ€“HUS) is thought to be uncommon and to have a good prognosis.
Objective: To describe the frequency, clinical features, and long-term outcomes of quinine-associated TTPâ€“HUS.
Design: Case series.
Setting: Hospitals in central-western Oklahoma.
Patients: 225 consecutive patients with TTPâ€“HUS, 1989-2000.
Measurements: Presenting features and clinical outcomes.
Results: Thrombotic thrombocytopenic purpuraâ€“hemolytic uremic syndrome was associated with quinine in 17 patients. Four patients died, and 7 survivors currently have chronic renal failure. Since 1 July 1995, 132 patients with clinically suspected TTPâ€“HUS were explicitly asked about drug exposure. Fourteen (11%) had taken quinine, and 7 had taken other drugs associated with TTPâ€“HUS. Neurologic abnormalities were as severe in patients with quinine-associated TTPâ€“HUS as in the 118 patients who had not taken quinine.
Conclusions: Quinine is a common cause of drug-associated TTPâ€“HUS and can cause death and chronic renal failure. When the disorder is described as TTPâ€“HUS rather than only as HUS, the severity of neurologic abnormalities and the occasional absence of renal failure are emphasized. If recurrent disease is to be prevented, clinicians must recognize quinine as a possible cause.